Background: Several recent reports have suggested that patients with non-Hodgkin's lymphomas (NHL) who undergo autologous stem cell transplantation (ASCT) are at increased risk of developing therapy-related myelodysplastic syndrome (tMDS) and acute myelogenous leukemia (tAML).
Patients and methods: We analyzed 493 patients with NHL who underwent ASCT at The University of Texas M.D. Anderson Cancer Center between January 1990 and August 1999.
Results: With a median follow-up time of 21 months after HDT, 22 patients developed persistent cytopenia in at least one cell line with morphologic or cytogenetic evidence of tMDS or tAML. Univariate analysis identified prior fludarabine therapy, bone marrow involvement with lymphoma, and total body irradiation (TBI) as significant risk factors for the development of tMDS/tAML (P <0.05). Multiple logistic regression analysis showed that TBI was independently associated with an increased risk of developing tMDS/tAML (P <0.01). Further analysis of the patients who received TBI revealed that patients receiving TBI in combination with cyclophosphamide and etoposide were more likely to develop tMDS/tAML than those who received TBI with cyclophosphamide or thiotepa (P <0.01). The median survival of patients developing tMDS/tAML was 7.5 months (range 0-32 months).
Conclusions: TBI, especially when used in combination with cyclophosphamide and etoposide as the pretransplant conditioning regimen, is a significant risk factor for the development of tMDS/tAML.